Hail, Ashtabula
- When
- June 17, 6:45 PM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -80.800
A trained spotter reported golf ball size hail in Ashtabula.
A few severe thunderstorms developed across northern Ohio as a mid-level impulse interacted with a moist and unstable airmass over the region. The strongest storm produced golf ball size hail in Ashtabula.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A few severe thunderstorms developed across northern Ohio as a mid-level impulse interacted with a moist and unstable airmass over the region. The strongest storm produced golf ball size hail in Ashtabula. Quarter size hail was also reported in Euclid in Cuyahoga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 6:44 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 744 PM EDT TUE JUN 17 2014 .SYNOPSIS... A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS THE FORECAST AREA THROUGH THE WEEKEND BEFORE THE FRONT FINALLY MOVES OFF TO THE SOUTHEAST BY MONDAY. && .NEAR TERM /THROUGH WEDNESDAY/... THE CONVECTION THRU THIS EVENING SHOULD SETTLE DOWN ONCE THE SUN SETS AND THE AIRMASS COOLS SOME AND STABILIZES. THE NEXT WAVE OF LOW PRESSURE RIDES ALONG THE FRONT NORTH OF THE AREA TONIGHT HELPING TO START PUSHING THE FRONT SOUTH TOWARD LAKE ERIE. THE AIRMASS WILL REMAIN QUITE UNSTABLE OVERNIGHT. CONVECTION ALONG THE FRONT AIDED BY WEAK UPPER ENERGY WILL SAG SOUTH AND SHOULD START TO AFFECT AT LEAST THE NORTHERN PART OF THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... THE MODELS DIFFER ON WHETHER THERE WILL BE A LULL IN CONVECTION DURING WED MORNING INTO EARLY AFTERNOON AFTER THE EARLY WAVE OF ENERGY MOVES OFF TO THE EAST. WILL SHOW SOME DECREASE IN POPS FOR A WHILE THEN RAMP THE POPS BACK UP AS DAYTIME HEATING CAUSES THE AIRMASS TO BECOME EVEN MORE UNSTABLE. WITH THE COLD FRONT SLOWLY SAGGING WELL DOWN THRU THE CWA BEFORE STALLING BY THU EVE WILL KEEP THE POPS AT LEAST IN THE HIGH CHANCE CATEGORY UNTIL SOME DRIER AIR STARTS TO PUNCH INTO THE NE BY LATE THU. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE POSSIBILITY OF SOME SEVERE STORMS. THE UPPER ENERGY GETS STRETCHED OVER THE AREA THU NIGHT INTO EARLY FRI LESSENING THE OVERALL CHANCE FOR TSRA. THE DRIER AIR IN THE NE SHOULD KEEP THE THREAT FOR TSRA IN MAINLY THE SW HALF OF THE AREA. WEAK UPPER RIDGING FLATTENS LATER FRI AND FRI NIGHT WHILE THE FRONT LIFTS BACK NE. WILL SHIFT THE CHANCE FOR PRECIP BACK NE WITH THE SHIFTING FOCUS. WELL ABOVE NORMAL TEMPS WED WILL MODERATE BACK CLOSE TO NORMAL FOR THU THRU FRI AS THE FRONT AND CLOUDS SETTLE BACK OVER THE AREA. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE RIDGE ALOFT IS PROGGED TO FLATTEN AND BECOME NORTHWEST BY THE WEEKEND. THE UPPER LOW FROM THE ROCKIES IS PROGGED TO SLOWLY DROP INTO THE DEVELOPING TROUGH ACROSS THE GREAT LAKES EARLY NEXT WEEK. THE MODELS HAVE BEEN INCONSISTENT ON THE MOVEMENT AND STRENGTH OF THE APPROACHING UPPER LOW. A WEAKENING COLD FRONT MAY FINALLY FLUSH OUT THE STATIONARY BOUNDARY ON SATURDAY. THERE IS SOME INDICATION THAT THE FRONT MAY GET THROUGH EARLY IN THE DAY. NOT ENOUGH CONFIDENCE IN THE TIMING YET TO PROMISE A DRY DAY. A SERIES OF WEAK COLD FRONTS OR TROUGHS ARE LIKELY EARLY NEXT WEEK AS THE FLOW ALOFT BECOMES NORTHWEST AND THE TROUGH DEEPENS. IT MAY TAKE UNTIL TUESDAY OR WEDNESDAY NEXT WEEK FOR THE SURFACE HIGH TO BUILD DOWN AND PUSH A DRIER AND STABLE AIR MASS AT WHICH POINT WE COULD FINALLY TAKE THE CHANCE OF SHOWERS/STORMS OUT OF THE FORECAST. THE CONVECTION WILL LIKELY BECOME MORE DIURNAL...MAINLY AFTERNOON AND EVENING. TEMPERATURES GO FROM A FEW DEGREES ABOVE NORMAL ON SATURDAY TO NEAR NORMAL EARLY NEXT WEEK. DEWPOINTS SHOULD DROP BACK TO NEAR NORMAL SO NOT AS HUMID. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... BEST CHANCE FOR CONVECTION IS FAR NORTHEAST OHIO AND NWRN PA THIS EVENING. OTHERWISE VFR...ALTHOUGH WILL ALSO KEEP VCTS IN A FEW LOCATIONS WEST INTO THE EVENING FOR CONVECTION IN NRN INDIANA. OVERNIGHT EXPECT ANOTHER ROUND OF CONVECTION WILL LIKELY OCCUR TOWARDS MORNING BUT PLACEMENT UNCERTAIN AT THIS TIME. SAME FOR WEDNESDAY SO DID PUT IN VCTS ACROSS MUCH OF THE AREA. .OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY NIGHT THROUGH SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST. && .MARINE... THE SOUTH WIND/WAVES ON LAKE ERIE WERE HEADING TOWARD THE CANADIAN SIDE OF THE LAKE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY AS TIME GOES ON...ESPECIALLY LATER TONIGHT AND WEDNESDAY. MARINERS WILL HAVE TO BE ALERT FOR THE CHANCE OF THUNDERSTORMS WITH STRONG WINDS. THE GRADIENT WILL BE LIGHTER ON WEDNESDAY AND LOCAL LAKE BREEZES ARE POSSIBLE. A WEAK COLD FRONT WILL DROP ACROSS THE LAKE BY WEDNESDAY NIGHT AND THE FLOW WILL LIKELY COME AROUND FROM THE NORTHEAST ON THURSDAY. BY FRIDAY THE FRONT WILL LIKELY HEAD BACK NORTH AND WINDS MAY COME BACK AROUND FROM THE SOUTH ALTHOUGH NOT A LOT OF CONFIDENCE IN THE FORECAST POSITION OF THE FRONT LATER IN THE WEEK SO NOT A LOT OF CONFIDENCE IN THE WIND DIRECTION FORECAST. WIND SPEEDS SHOULD GENERALLY REMAIN LIGHT BUT THERE IS STILL THE RISK OF THUNDERSTORMS. THE FLOW SHOULD COME AROUND MORE FROM THE WEST BY THIS WEEKEND AS ANOTHER WEAK COLD FRONT CROSSES THE LAKE AND THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS SHORT TERM...ADAMS LONG TERM...KOSARIK AVIATION...TK MARINE...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 745 PM EDT TUE JUN 17 2014 LEZ142>147-162>167-OHZ003-006>013-017>023-027>033-036>038-047-182345- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS- WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK- SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 745 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY. AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-182345- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE- LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 745 PM EDT TUE JUN 17 2014 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY. AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 638 PM EDT TUE JUN 17 2014 OHZ012-014-089-PAZ001>003-172345- LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE... EDINBORO...MEADVILLE 638 PM EDT TUE JUN 17 2014 STRONG THUNDERSTORMS OVER LAKE ERIE WILL CONTINUE TO MOVE EAST SOUTHEAST ONTO LAND THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AND COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POSSIBILITY SOME OF THE THUNDERSTORMS WILL INTENSIFY AND BECOME SEVERE. CHECK OUR WEBSITE OR NOAA WEATHER RADIO FOR THE LATEST WATCHES AND WARNINGS. SCHEPEL
The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported golf ball size hail in Ashtabula.
Quarter size hail was reported in Euclid via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525877, 525878.